Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 106, NWS Jackson, MS

August 3, 2003Carroll County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 3, 2003, 5:51 AM CDT for Carroll County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 5:51 AM CDT (10:51 UTC)
Expired
Aug 3, 2003, 8:00 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Carroll County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1532 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 031055
FFWJAN
MSC015-031300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
551 AM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 800 AM CDT

* AT 551 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN BETWEEN BLACKHAWK AND      
  VAIDEN. THE STORMS WERE NEARLY STATIONARY AND UP TO THREE INCHES
  OF RAIN HAS FALLEN. ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE        
  FLOODING OF SMALL CREEKS AND STREAMS IN THE AREA. 

  MOTORISTS SHOULD NOT DRIVE ACROSS FLOODED ROADWAYS. 

LAT...LON 3338 8987 3328 8988 3326 8976 3336 8974

$$
1 follow-up statement
000 
WGUS74 KJAN 031229
FFSJAN
MSC015-031300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
725 AM CDT SUN AUG 3 2003

FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT FOR...

SOUTHEAST CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI

AT 725 AM CDT...RADAR INDICATED THAT THUNDERSTORMS HAD ENDED OVER 
SOUTHEAST CARROLL COUNTY. HOWEVER...RADAR ESTIMATES THAT UP 
TO 5 INCHES OF RAIN FELL IN THE AREA BETWEEN BLACKHAWK AND VAIDEN. 
THE TREMENDOUS RUN-OFF FROM THIS INTENSE RAINFALL MEANS THAT SMALL 
CREEKS AND ROADWAYS ARE STILL PRONE TO FLOODING AND THE WARNING WILL 
REMAIN IN EFFECT UNTIL 8 AM. 

MOTORISTS SHOULD AVOID FLOODED ROADWAYS. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:20 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 3:20 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT SUN AUG 3 2003

FORECAST THINKING IS RELATIVELY UNCHANGED FROM PREVIOUS DAYS AS THE
ACTIVE NORTHWEST FLOW CONTINUES...AND IS EXPECTED TO CONTINUE WELL
INTO THE COMING WEEK. LATEST WX ANALYSIS INCLUDING RUC/PROFILER DATA
INDICATES THAT A CONVECTIVE SYSTEM WILL CONTINUE TO DEVELOP OVER THE
OZARK REGION ALONG AXIS OF STRONGER SFC-850MB MOISTURE CONVERGENCE
AND INCREASINGLY FAVORABLE POSITION RELATIVE TO STRONG UPPER JET
CORE. EXPECT ANY COMPLEX TO EVOLVE E-SE INTO THE FORECAST AREA LATER
TODAY...PERHAPS SIMILAR TO YDAYS CONVECTIVE EVOLUTION. THERE SHOULD
BE AN INCREASING RISK FOR DAMAGING WIND GUSTS GIVEN EXPECTED SURFACE
BASED CAPES 5000 J/KG...STEEP LOW LEVEL LAPSE RATES...AND
LIKELIHOOD OF STORM ORGANIZATION. SEVERE WX POSSIBILITY WILL
CONTINUED TO BE MENTIONED IN THE HWO FOR TODAY.

HAVE INCREASED POPS FOR MONDAY ABOUT 10-20% WITH MODELS KEEPING
FORECAST AREA IN MOIST CONVERGENCE REGIME WITH PRECIP WATER VALUES
2 INCHES. ALSO...THE GFS IS SHOWING GOOD RUN-TO-RUN CONSISTENCY IN
HITTING TUESDAY HARD AS AN ACTIVE TSTM DAY. STRONG/SVR WX
POSSIBILITY WILL BE MENTIONED THROUGH 2-7 DAY PERIOD IN THE HWO.

LATEST GFS/UKMET/ECMWF MODELS INDICATE THAT THE UPPER FLOW PATTERN
WILL AMPLIFY ENOUGH BY THE END OF THE WEEK TO BRING QUIET WX FOR A
WHILE. WILL HOLD OFF ON ANY CHANGES TO GRID FORECASTS FOR NOW.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Aug 3, 4:19 AM CDT, 1 hour 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040919-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
419 AM CDT SUN AUG 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS CAN BE EXPECTED
OVER AREAS ALONG AND NORTH OF INTERSTATE 20 AND ISOLATED SEVERE
THUNDERSTORMS CAN BE EXPECTED SOUTH OF INTERSTATE 20.

A MOIST AND VERY UNSTABLE AIRMASS REMAINS OVER THE LOWER
MISSISSIPPI RIVER VALLEY. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS MORNING AND LINGER INTO THE EVENING. DURING THE
AFTERNOON...AN OUTFLOW BOUNDARY FROM A DYING THUNDERSTORM COMPLEX
WILL BEGIN APPROACHING FROM THE NORTHWEST...MUCH LIKE YESTERDAY.
THIS OUTFLOW BOUNDARY WILL COMBINE WITH STRONG JET STREAM
ENERGY...AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING TO
PRODUCE SCATTERED SEVERE STORMS NORTH OF INTERSTATE 20. WITH THE
BEST JET STREAM ENERGY REMAINING OVER NORTHERN PORTIONS OF THE
OUTLOOK AREA...ONLY ISOLATED SEVERE STORMS ARE EXPECTED OVER
AREAS SOUTH OF THE INTERSTATE 20 CORRIDOR THIS AFTERNOON AND
EVENING.

SEVERE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 TO 70
MPH. ALL STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY
DOWNPOURS.

...FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL OVER MUCH OF THE OUTLOOK AREA TODAY AND TONIGHT.
RAINFALL RATES UP TO AN INCH AN HOUR WILL BE POSSIBLE IN THE
STRONGER STORMS...AND WILL LIKELY PRODUCE PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...DAYS TWO AND THREE...MONDAY AND TUESDAY...
STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER THE
ENTIRE OUTLOOK AREA ON MONDAY AND TUESDAY.

THE WEATHER PATTERN WILL REMAIN MUCH THE SAME THROUGH TUESDAY AS
A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO INTERACT WITH
THE MOIST AND UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI RIVER
VALLEY. A FRONTAL BOUNDARY SAGGING SOUTHWARD OVER NORTHERN
PORTIONS OF THE OUTLOOK AREA WILL ALSO PROVIDE ADDITIONAL SUPPORT
FOR THUNDERSTORM DEVELOPMENT.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY THROUGH SATURDAY...
THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH THE REMAINDER OF
THE WEEK INTO THE WEEKEND. STRONG THUNDERSTORMS WILL BE POSSIBLE
EACH DAY AS UPPER LEVEL DISTURBANCES CONTINUES TO INTERACT WITH
THE MOIST AND UNSTABLE AIRMASS IN PLACE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:09 AM CDTSevere Thunderstorm WarningJANNeshoba46 min
Aug 3, 3:21 PM CDTSevere Thunderstorm WarningJANLowndes29 min
Aug 3, 4:09 PM CDTSevere Thunderstorm WarningJANNoxubee31 min
Aug 3, 4:20 PM CDTSevere Thunderstorm WarningJANSmith30 min
Aug 3, 4:41 PM CDTSevere Thunderstorm WarningJANCovington29 min
Aug 3, 5:00 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo40 min
Aug 3, 5:07 PM CDTSevere Thunderstorm WarningJANJones43 min
Aug 3, 5:21 PM CDTSevere Thunderstorm WarningJANHinds, Warren44 min
Aug 3, 5:46 PM CDTSevere Thunderstorm WarningJANMadison19 min
Aug 3, 6:00 PM CDTSevere Thunderstorm WarningJANHinds, Rankin40 min
Aug 3, 6:39 PM CDTSevere Thunderstorm WarningJANRankin31 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.